Arkansas, 2023

Hail in Arkansas, June 13, 2023

June 13, 2023 · NWS SHV · 15 events in 5 counties and zones

A nearly stationary frontal boundary maintained a focus for widespread severe weather across Southeast Oklahoma into the Ark-La-Tex region throughout the day on June 13th. Northwesterly flow aloft, ahead of an upper trough over the Great Lakes, combined with this stalled frontal boundary to funnel a series of embedded shortwave disturbances across the entire region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A nearly stationary frontal boundary maintained a focus for widespread severe weather across Southeast Oklahoma into the Ark-La-Tex region throughout the day on June 13th. Northwesterly flow aloft, ahead of an upper trough over the Great Lakes, combined with this stalled frontal boundary to funnel a series of embedded shortwave disturbances across the entire region. This included one strong shortwave in particular that maintained the threat of severe thunderstorms throughout most of the afternoon and evening hours, producing multiple rounds of thunderstorms. With ample ingredients for severe weather, including mid-level lapse rates near 7-8C/km or greater, large hail was the primary threat with damaging winds and isolated tornadoes slightly lower on the threat scale. Numerous local storm reports of large hail were documented throughout the event across Southwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 13, 5:20 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 13, 5:20 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
620 AM CDT Tue Jun 13 2023

...New AVIATION...

.SHORT TERM...
(Tuesday through Wednesday)
Issued at 444 AM CDT Tue Jun 13 2023

A meandering frontal boundary will continue to drive active
weather conditions through the next 36 hours across the Ark-La-
Tex. Northwesterly flow aloft, ahead of an upper trough over the
Great Lakes, will continue to work in combination with this
frontal boundary to funnel embedded disturbances our way. This
includes one shortwave in particular that keeps activity going
through most of the day today, producing multiple rounds of
thunderstorms. This includes elevated supercells capable of
damaging winds, large hail, and isolated tornadoes in the process,
according to short-range guidance. With ample ingredients for
these severe weather hazards (including mid-level lapse rates
around 7 C/km or greater) present, Severe Thunderstorm Watch #279
was issued until 10 AM CDT.

Temperature maximums are expected to be moderated into a range in
the upper 80s and low-to-mid 90s as a result. Another round of
thunderstorms will redevelop later this afternoon/evening,
continuing into the overnight hours and moderating temperature
minimums into the upper 60s and low 70s tonight. By tomorrow, more
of the shortwave disturbances will have shifted eastward, and so
will the better chances of precipitation. While eastern zones
retain some potential more severe thunderstorms, slightly quieter
conditions elsewhere will allow for temperature maximums in the
upper 80s and low-to-mid 90s once again. /16/

&&

.LONG TERM...
(Wednesday Night through Tuesday)
Issued at 444 AM CDT Tue Jun 13 2023

By Wednesday night, the threat of severe weather should be largely
diminishing across our region as the last in a series of shortwave
disturbances gradually shifts from the Middle Red River Valley into
the Lower MS Valley and points eastward. At least for the evening
hours, anticipate scattered convection to remain active over mainly
the northern and eastern parts of our region as the shortwave shifts
overhead invof the persistent quasi-stationary frontal boundary. So
despite the general downward trend in convection expected later in
overnight hours, cannot completely rule out a few strong or even an
isolated severe storm through the evening as the shortwave interacts
with the sfc boundary. Once again, this would likely be across those
northern and eastern zones, including much of southern Arkansas and
northern Louisiana.

Beyond Wednesday night, rain chances will really begin to drop off
overall as a dominant upper-level ridge axis to our SW across Mexico
begins to exert even greater influence across our region. This won't
entirely eliminate the chance of diurnally-driven convection across
the region, but daily coverage should be largely confined to our far
northern and eastern zones by late week into the upcoming weekend.

Of course, the bigger headline will involve the building heat wave
that is expected to commence during this late week timeframe with
high temperatures expected to climb into the mid and upper 90s for
nearly the entire region except for possibly our extreme northern
counties. Regardless, it appears the upper-level ridge will serve to
keep any fronts north of the region and therefore limit convection
for most areas. In fact, there is still some chance that isolated
triple-digit high temperatures could occur in our southern zones by
the end of this week and into the weekend given the strength of the
ridge axis. This may very well result in our first heat advisories
of the season if this indeed pans out by the time we wrap up the
week.

/19/

&&

.AVIATION...
(12Z TAFS)
Issued at 609 AM CDT Tue Jun 13 2023

For the 13/12Z TAF update, MFR/IFR cloud decks from convective
activity to the west will continue as the period begins. This TSRA activity
is expected to last through the rest of the period with more MVFR/IFR
vis/cigs possible as a result. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  89  72  91  73 /  50  50  30  30
MLU  90  71  91  71 /  60  50  40  40
DEQ  81  66  87  66 /  80  60  30  40
TXK  85  70  90  70 /  90  60  30  40
ELD  84  67  88  67 /  80  70  40  50
TYR  89  72  92  73 /  40  40  20  20
GGG  89  71  91  72 /  50  40  30  20
LFK  96  74  96  75 /  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...16
LONG TERM....19
AVIATION...16
Hazardous weather outlook, Jun 13, 6:54 AM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
754 AM CDT Tue Jun 13 2023

ARZ050-051-059>061-070>072-LAZ001>004-010>012-OKZ077-TXZ096-097-
108>112-124>126-136>138-150-151-141100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-Claiborne-De Soto-Red River-Bienville-
McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-
Smith-Gregg-Harrison-Rusk-Panola-
754 AM CDT Tue Jun 13 2023

...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

This Hazardous Weather Outlook is for southwest Arkansas, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected today through tonight as
a stationary front continues to linger across the region. Damaging
wind gusts and large hail will be the primary threats, but an
isolated tornado cannot be completely ruled out across parts of the
I-20 and I-30 corridors. Finally, areas of heavy rainfall may also
pose a threat of localized flash flooding with thunderstorms that
train over the same areas, especially along the I-30 corridor.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The potential for strong to severe thunderstorms will persist
through Wednesday and Wednesday night as the frontal boundary is
expected to remain nearly stationary and linger across the region.
Damaging wind gusts and large hail will remain possible. An isolated
tornado also cannot be ruled out.

By late week and through the weekend, thunderstorm chances will
decrease while temperatures increase into the mid and upper 90s to
near 100 degrees with heat advisory conditions possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through tonight and possibly
again on Wednesday.

ARZ073-LAZ005-006-013-014-017>022-TXZ149-152-153-165>167-141100-
Union-Lincoln-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Cherokee-Nacogdoches-Shelby-Angelina-San Augustine-
754 AM CDT Tue Jun 13 2023

This Hazardous Weather Outlook is for south central Arkansas, north
central Louisiana, northwest Louisiana, east Texas and northeast
Texas.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected today through tonight as
a stationary front continues to linger across the region. Damaging
wind gusts and large hail will be the primary threats, but an
isolated tornado cannot be completely ruled out across parts of the
I-20 and I-30 corridors. Finally, areas of heavy rainfall may also
pose a threat of localized flash flooding with thunderstorms that
train over the same areas, especially along the I-30 corridor.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The potential for strong to severe thunderstorms will persist
through Wednesday and Wednesday night as the frontal boundary is
expected to remain nearly stationary and linger across the region.
Damaging wind gusts and large hail will remain possible. An isolated
tornado also cannot be ruled out.

By late week and through the weekend, thunderstorm chances will
decrease while temperatures increase into the mid and upper 90s to
near 100 degrees with heat advisory conditions possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today through tonight and
again on Wednesday.

In the hours before

Special weather statement, Jun 13, 4:39 AM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
539 AM CDT Tue Jun 13 2023

OKZ077-131130-
McCurtain OK-
539 AM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of northwestern
McCurtain County through 630 AM CDT...

At 538 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Oleta, or 21 miles northeast of Hugo, moving east at 30
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Broken Bow, Wright City, Rufe, Glover, Slim, Bethel, Ringold, Mount
Herman and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southeastern Oklahoma.

&&

LAT...LON 3439 9477 3404 9472 3407 9516 3424 9515
      3425 9505 3433 9505
TIME...MOT...LOC 1038Z 264DEG 24KT 3419 9521

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

05
Special weather statement, Jun 13, 6:22 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
722 AM CDT Tue Jun 13 2023

ARZ051-131245-
Howard AR-
722 AM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of northern Howard
County through 745 AM CDT...

At 721 AM CDT, Doppler radar was tracking a strong thunderstorm over
Athens, or near Umpire, moving east at 60 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Umpire, Athens and Burg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southwestern Arkansas.

&&

LAT...LON 3435 9394 3427 9394 3426 9392 3419 9392
      3418 9382 3418 9409 3419 9410 3419 9421
      3436 9420
TIME...MOT...LOC 1221Z 269DEG 51KT 3431 9405

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

05
Special weather statement, Jun 13, 6:35 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Shreveport LA
735 AM CDT Tue Jun 13 2023

ARZ059-TXZ097-131315-
Little River AR-Bowie TX-
735 AM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southwestern Little
River and central Bowie Counties through 815 AM CDT...

At 735 AM CDT, Doppler radar was tracking a strong thunderstorm near
New Boston, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Texarkana, Wake Village, New Boston, Nash, Hooks, Red Lick, Leary,
Red Bank and Pine Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southwestern Arkansas...and northeastern Texas.

&&

LAT...LON 3341 9453 3360 9451 3362 9411 3335 9410
TIME...MOT...LOC 1235Z 273DEG 19KT 3350 9440

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

05

The radar

The Shreveport radar (KSHV), 135 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Little River

When
June 13, 7:01 AM CST
Where
Little River County, 2.37 mi SSE of Ashdown
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.640, -94.110

Quarter size hail reported at the paper mill in Ashdown.

Hail, Sevier

When
June 13, 4:23 PM CST
Where
Sevier County, 2.15 mi SSE of Milrose
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
33.890, -94.170

Tennis ball size hail reported near the intersection of U.S. Highway 71 and State Highway 2.

Hail, Sevier

When
June 13, 4:25 PM CST
Where
Sevier County, 2.15 mi SSE of Milrose
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
33.890, -94.170

Baseball size hail reported around 5 miles northwest of Ben Lomond.

Hail, Little River

When
June 13, 4:31 PM CST
Where
Little River County, Winthrop
Measured
2.75 in hail
Reported by
911 Call Center
Coordinates
33.830, -94.350

Baseball size hail reported in the Winthrop community.

Hail, Howard

When
June 13, 4:43 PM CST
Where
Howard County, 0.69 mi N of Nashville
Measured
2 in hail
Reported by
Public
Coordinates
33.940, -93.850

Hail up to hen egg size reported in Nashville.

Hail, Sevier

When
June 13, 4:47 PM CST
Where
Sevier County, 1.15 mi W of De Queen
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.030, -94.350

Quarter size hail reported at the Sevier County Sheriff's Office in De Queen.

Hail, Howard

When
June 13, 5:08 PM CST
Where
Howard County, 2.82 mi SSW of Dierks
Measured
1 in hail
Reported by
Public
Coordinates
34.080, -94.030

Quarter size hail reported via mPING around 3 miles south of Dierks.

Hail, Howard

When
June 13, 5:09 PM CST
Where
Howard County, Dierks
Measured
2.25 in hail
Reported by
Public
Coordinates
34.120, -94.020

Hail slightly larger than hen egg size reported at the Family Dollar store in Dierks.

Hail, Sevier

When
June 13, 7:09 PM CST
Where
Sevier County, Lockesburg
Measured
1 in hail
Reported by
Public
Coordinates
33.970, -94.170

Hail up to at least quarter size reported at the Dollar General store in Lockesburg.

Hail, Howard

When
June 13, 7:22 PM CST
Where
Howard County, 1.34 mi WNW of Temperanceville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.980, -93.900

Golf ball size hail reported around 4 miles northwest of Nashville.

Hail, Nevada

When
June 13, 8:03 PM CST
Where
Nevada County, Sutter
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.650, -93.400

Quarter size hail reported in the Sutton community.

Hail, Lafayette

When
June 13, 8:05 PM CST
Where
Lafayette County, 3.74 mi ESE of Canale
Measured
1.75 in hail
Reported by
Public
Coordinates
33.050, -93.760

Golf ball size hail reported via mPING around 7 miles southwest of Bradley.

Hail, Lafayette

When
June 13, 8:25 PM CST
Where
Lafayette County, 0.58 mi W of State Line
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.050, -93.540

Golf ball size hail reported around 6 miles southwest of Taylor.

Hail, Lafayette

When
June 13, 9:42 PM CST
Where
Lafayette County, 0.58 mi E of Bradley
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
33.100, -93.660

Half dollar size hail reported in Bradley.

Hail, Lafayette

When
June 13, 11:28 PM CST
Where
Lafayette County, 3.5 mi N of Canfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.230, -93.620

Quarter size hail reported near State Highway 29 and County Road 16 north of Canfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107854, 1109693, 1109854, 1109363, 1109855, 1109856, 1109857, 1109858, 1109859, 1109860, 1109861, 1109862, 1109863, 1109864, 1109865.